Warning symptoms for severe cutaneous reactions
If any of these are present, consider life-threatening dermatological emergencies.
-Mucous membrane involvement!
-High fever (>38.5)
-Facial edema or erythema
DRESS syndrome (Drug reaction with eosinophilia and systemic symptoms)
Commonly implicated drugs
-Sulfa antibiotics (eg: Bactrim)
-Xanthine oxidase inhibitor (eg: Allopurinol)
-Remember that certain HLA haplotypes (eg: HLA B*58:01) are at higher risk for allopurinol related SJS or DRESS)
-Patients with HIV at >100x risk of developing DRESS compared to the general population
LONG latency period (2-8 weeks) compared to SJS/TEN
Fever (85 %), Rash (75 %), Facial Erythema and Edema, Generalized lymphadenopathy, abnormal LFT.
Peripheral eosinophilia only seen in ~50 % and NOT required to make diagnosis
-Extensive necrosis and detachment of the epidermis with >90 % having mucous membrane involvement, usually at two distinct sites (eg: oral, ocular, genital)
-<10 % BSA skin detachment is SJS while >30 % BSA skin detachment is TEN with SJS-TEN overlap in between
Most common implicated drugs
Same as DRESS syndrome but also includes NSAIDS!
Most common infectious trigger
Mycoplasma pneumoniae infection (more commonly in kids)
Usually 1-3 weeks after starting causative drug (note, more acute than DRESS)
-Dusky atypical targetoid skin lesions with at least two mucosal surfaces involved
-Rash is often painful, and diffusely involved.
(+) Nikolsky sign but also seen in SSSS and Pemphigus Vulgaris so not specific
-WITHDRAWAL of culprit drug!
-Supportive care and management of complications
–Managing bacterial infections (MRSA, pseudomonas)
–Fluid and nutrition
–Pain control (remember that the rash can be very painful)
-Systemic steroids and IVIG controversial and NOT routinely recommmended
Management of Ocular symptoms
-Topical steroids, antibiotics
-Amniotic membrane transplanation (eg: Prokera ring) if extensive conjunctival involvement or pseudo-membrane formation.